Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 27, 2024, 1:29 AM CDT for Chambers County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2024, 1:29 AM CDT (06:29 UTC)
- Expired
- Sep 27, 2024, 5:27 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Chambers County, AL
The radar
The Maxwell AFB radar (KMXX), 55 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WGUS54 KBMX 270629
FFWBMX
ALC017-271230-
/O.NEW.KBMX.FF.W.0024.240927T0629Z-240927T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
129 AM CDT Fri Sep 27 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Chambers County in east central Alabama...
* Until 730 AM CDT Friday.
* At 129 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by heavy rain in tropical rain
bands.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Valley, Lanett, Roanoke, Lafayette, Stroud, La Fayette, Waverly,
Lakeview, Five Points, Cusseta, Denson, Chambers County Lake,
Buffalo, Fredonia, Huguley, Veasey Creek Park, Post Oak Forks,
Sturkie, Amity Park and West Chambers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3311 8523 3286 8518 3285 8516 3281 8517
3278 8512 3276 8514 3275 8514 3275 8528
3273 8528 3273 8540 3274 8541 3275 8543
3273 8543 3273 8548 3274 8548 3273 8559
3311 8541
FLASH FLOOD...RADAR INDICATED
$$
25/Owen1 follow-up statement
780
WGUS74 KBMX 271027 RRA
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
527 AM CDT Fri Sep 27 2024
ALC017-271037-
/O.CAN.KBMX.FF.W.0024.000000T0000Z-240927T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chambers AL-
527 AM CDT Fri Sep 27 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CHAMBERS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 AM CDT for a portion of
central Alabama.
&&
LAT...LON 3311 8523 3286 8518 3285 8516 3281 8517
3278 8512 3276 8514 3275 8514 3275 8528
3273 8528 3273 8540 3274 8541 3275 8543
3273 8543 3273 8548 3274 8548 3273 8559
3311 8541
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 12:27 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 27, 12:27 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1227 AM CDT Fri Sep 27 2024 ...New AVIATION... .SHORT TERM... (Tonight through Saturday) Issued at 810 PM CDT THU SEP 26 2024 Category 4 Hurricane Helene is currently approaching the Florida Big Bend region, with an axis of heavy rainfall falling along an inverted trough and area of frontogenesis to its north across southeast Alabama and Georgia. Meanwhile a deep upper low is spinning over the Mid-South. Helene is tracking a bit east of the previous forecast track, so the axis of heavy rainfall and higher winds is trending eastward. Main impact will continue to be flash flooding mainly in our counties along the Georgia state line. Flash flood threat for the I-65 corridor is really dwindling and may be able to cancel the watch early there. Wind gusts should range from 35-40 mph along the Georgia state line to 25 to 35 mph along the I-65 corridor. A dry slot causes the precipitation to quickly shift north of the area tomorrow morning, before additional wraparound showers come in from the northwest by afternoon. As Helene merges with the upper low it will remain a deep sub-980mb low over Kentucky by tomorrow evening. An axis of 40-50kt westerly flow at 850mb will move across the northern counties during the afternoon and evening. With some afternoon mixing, gradient wind gusts may be near wind advisory criteria cross the northern counties. Have extended the wind advisory into Friday evening across the north, and expanded across the northwest counties for the afternoon and evening hours. 32/JDavis Previous short-term discussion: (This evening through Friday) Issued at 1222 PM CDT THU SEP 26 2024 As Helene moves through the Gulf, widespread rain will move from south to north over the southeast and eastern parts of the area through the rest of the day. There could be a few breaks, but the overall trend will be light to moderate rain fairly consistently. As Helene approaches this evening, rain should increase in coverage and intensity, with moderate to heavy rain in the east and south, and light to moderate rain around the I65 corridor and in areas west. Overnight tonight, Helene is expected to move east of the area, and this will keep widespread consistent rain over mostly the eastern half of the state. Models are diverging on how much rain will actually make it to the western half of the state, but with the amount of moisture associated with Helene, have kept in slight chance to chance rainfall through the night. Once Helene moves north of the area, the system will then take a westward turn, with wrap around moisture staying over the northern parts of Alabama. Models again disagree on how much moisture will make it around Helene, but kept in slight chance in the northern counties through the morning Friday. Friday afternoon could bring slightly higher coverage and intensity as the bands continue to wrap around Helene, and there is a little bit more instability to work with, with the greatest chances across the northern third of the area. Areas in eastern Alabama received between 3-6" yesterday from the training storms. These same areas are expected to receive additional persistent, moderate to heavy activity through the night. Widespread flooding is expected, with flash and river flooding a threat. A Flash Flood Watch remains in effect for the eastern half of the state to account for yesterdays rainfall totals, added to the rain expected to accumulate through tomorrow morning. Winds will increase through the afternoon and evening, with the highest sustained winds of 20-25 mph possible overnight tonight in the southeastern and eastern part of Central Alabama. A Tropical Storm Warning will be in effect for the southeast and eastern most row of counties to account for these high wind speeds, and a Wind Advisory will be effect tonight for areas along and between I65 and the TS Warning. With the amount of rain measured in the south and east, combined with high wind speeds tonight could easily knock trees down with roads blocked and power outages possible. 24 && .LONG TERM... (Saturday through next Wednesday) Issued at 338 AM CDT THU SEP 26 2024 The areas of rainfall will decrease around the cut-off low on Saturday through Sunday. Meanwhile, the cut-off low persists over the region through at least Monday before shifting to our east Monday night into Tuesday. Still may see a few light shower activity under the closed upper level low over the weekend, but most guidance keeps the area rain-free, so confidence to mention any rain chances remains too low right now, but it's something we'll need to watch for in the next few days. If there is a better day for for a brief shower or two it looks like Monday as the upper low pushes east. Beyond Monday, high pressure will remain in control with temperatures generally in the low to mid 80s. 16 && .AVIATION... (06Z TAFS) Issued at 1227 AM CDT FRI SEP 27 2024 Hurricane Helene continues to move northward across southern Georgia. Light to occasionally moderate rain continues at all terminals except TCL with visibility occasionally dropping to IFR. Rain will lift north of the terminals by around daybreak, but some wraparound showers will move back across the northern terminals Friday afternoon and evening. MVFR and IFR cigs will expand through the night into Friday morning, with MVFR cigs lingering through much of the day across the northern terminals. Winds will be out of the northwest overnight, shifting to southwest on Friday, gusting to 20 to 30 kts at times. AMD NOT SKED at ANB due to occasional comms issues. 32/JDavis && .FIRE WEATHER... With tropical moisture increasing ahead of Hurricane Helene and a stalled frontal boundary, widespread rain is expected through tonight, with rain chances diminishing through the day on Friday. Highest chances on Friday will be across the north. Minimal RH values will be above 60% through the weekend. Winds increase substantially on this evening and overnight as the tropical system approaches the northern Gulf coast. Wind gusts of 25-30 mph are possible for much of Central Alabama, with gusts exceeding 50 mph in the eastern half of Central AL. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 61 75 59 / 60 40 20 10 Anniston 75 63 78 61 / 40 20 10 0 Birmingham 74 63 76 62 / 40 40 20 0 Tuscaloosa 76 63 79 61 / 40 30 10 0 Calera 77 65 79 62 / 30 20 10 0 Auburn 77 63 81 64 / 20 10 10 0 Montgomery 82 64 84 63 / 10 10 0 0 Troy 81 62 83 63 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening for the following counties: Fayette-Lamar-Marion-Pickens- Tuscaloosa-Walker-Winston. Flood Watch until 7 AM CDT this morning for the following counties: Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Clay- Cleburne-Coosa-Elmore-Etowah-Lee-Macon-Montgomery-Pike-Randolph- Russell-St. Clair-Talladega-Tallapoosa. Wind Advisory until 10 PM CDT this evening for the following counties: Blount-Calhoun-Clay-Etowah-Jefferson-Shelby-St. Clair- Talladega. Tropical Storm Warning for the following counties: Barbour- Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph- Russell. Wind Advisory until 10 AM CDT this morning for the following counties: Autauga-Chilton-Coosa-Elmore-Lowndes-Montgomery- Tallapoosa. && SHORT TERM...32 LONG TERM....16 AVIATION...32/JDavis
Hazardous weather outlook, Sep 26, 3:45 AM CDT, 21 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 345 AM CDT Thu Sep 26 2024 ALZ011>015-017>050-271200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 345 AM CDT Thu Sep 26 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall associated with the approaching Hurricane Helene will lead to flooding for portions of the eastern half of Central Alabama today into tonight. Gusty winds will increase today into tonight with wind gusts of up to 30 to 50 mph possible in the eastern half of Central Alabama. Elsewhere, lower but still breezy conditions will be noted across the western half of Central Alabama. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty winds from Helene will continue through the morning hours on Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed now into Friday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:37 PM CDT | Flash Flood Warning | BMX | Lee, Russell | 9 hr |
| Sep 27, 1:16 AM CDT | Flash Flood Warning | BMX | Russell | 4 hr |
| Sep 27, 2:38 AM CDT | Flash Flood Warning | BMX | Barbour | 3 hr |
| Sep 27, 10:06 AM CDT | Areal Flood Warning | BMX | Cherokee | 23 hr |
| Sep 27, 10:16 AM CDT | Areal Flood Warning | BMX | Cherokee | 23 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.